Alert archive / Nevada / Wind Advisories in 2018

Wind Advisory 14, NWS Las Vegas, NV

March 21, 20184 counties in Nevada; Inyo County, San Bernardino County, California

NWS Las Vegas, NV issued this wind advisory at Mar 21, 2018, 2:02 PM PDT for 4 counties in Nevada; Inyo County, San Bernardino County, California. It took effect at Mar 22, 2018, 4:04 AM PDT. It was in force for 25 hr.

The area

The counties it named.

The facts

Issued
Mar 21, 2018, 2:02 PM PDT (21:02 UTC)
In effect from
Mar 22, 2018, 4:04 AM PDT
Expired
Mar 23, 2018, 5:00 AM PDT
In force
25 hr
Issued by
NWS Las Vegas, NV

Counties Inyo County, CA, San Bernardino County, CA, Clark County, NV, Esmeralda County, NV, Lincoln County, NV, Nye County, NV

The nearest sounding before it

Las Vegas, NV (KVEF), launched 12:00Z, 9.0 hours before the alert went out and 83 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 12:00Z on 2018-03-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 12:00Z on 2018-03-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 77 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2466 m above ground
0-6 km bulk shear
65 kt
0-1 km storm-relative helicity
77 m²/s²
0-3 km storm-relative helicity
263 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

348 
WWUS75 KVEF 212102
NPWVEF

URGENT - WEATHER MESSAGE
National Weather Service Las Vegas NV
202 PM PDT Wed Mar 21 2018

NVZ015-221200-
/O.NEW.KVEF.WI.Y.0014.180322T1600Z-180323T0300Z/
Lincoln County-
Including Caliente, Pioche, Panaca, Hiko, Alamo, 
and Rachel
202 PM PDT Wed Mar 21 2018

...WIND ADVISORY IN EFFECT FROM 9 AM TO 8 PM PDT THURSDAY...

The National Weather Service in Las Vegas has issued a Wind
Advisory, which is in effect from 9 AM to 8 PM PDT Thursday. 

* TIMING...Winds will increase Thursday morning, peak in the
  afternoon, and decrease in the evening.

* WINDS...South winds 25 to 35 mph with gusts 40 to 50 mph.

* IMPACTS...Strong winds will make driving difficult, especially
  on east west roads. Secure trash cans...lawn furniture...and 
  other loose or lightweight outdoor objects.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means strong winds gusting over 40 mph can make
driving difficult...especially for high profile vehicles. Use
extra caution.

&&

$$

Morgan
6 follow-up statements
611 
WWUS75 KVEF 220927
NPWVEF

URGENT - WEATHER MESSAGE
National Weather Service Las Vegas NV
227 AM PDT Thu Mar 22 2018

NVZ015-221630-
/O.CON.KVEF.WI.Y.0014.180322T1600Z-180323T0300Z/
Lincoln County-
Including Caliente, Pioche, Panaca, Hiko, Alamo, 
and Rachel
227 AM PDT Thu Mar 22 2018

...WIND ADVISORY REMAINS IN EFFECT FROM 9 AM THIS MORNING TO 8 PM
PDT THIS EVENING...

* TIMING...Winds will increase this morning, peak in the 
  afternoon, and decrease in the evening. 

* WINDS...South winds 25 to 35 mph with gusts 40 to 50 mph.

* IMPACTS...Strong winds will make driving difficult, especially 
  on east west roads. Secure trash cans...lawn furniture...and 
  other loose or lightweight outdoor objects. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means strong winds gusting over 40 mph can make
driving difficult...especially for high profile vehicles. Use
extra caution.

&&

$$
983 
WWUS75 KVEF 221104
NPWVEF

URGENT - WEATHER MESSAGE
National Weather Service Las Vegas NV
404 AM PDT Thu Mar 22 2018

NVZ014-019-221830-
/O.EXB.KVEF.WI.Y.0014.180322T1104Z-180323T0300Z/
Esmeralda and Central Nye County-Spring Mountains-Red Rock Canyon-
Including Beatty, Goldfield, Silver Peak, Dyer, 
The Town Of Mt Charleston, and Red Rock Canyon
404 AM PDT Thu Mar 22 2018

...WIND ADVISORY IN EFFECT UNTIL 8 PM PDT THIS EVENING...

The National Weather Service in Las Vegas has issued a Wind
Advisory, which is in effect until 8 PM PDT this evening. 

* TIMING...Locally gusty winds early this morning will expand in
  coverage later this morning before peaking in intensity during 
  the afternoon. 

* WINDS...South or Southwest winds 25 to 35 mph with gusts 40 to 
  50 mph.

* IMPACTS...Strong winds will make driving difficult, especially
  on east west roads. Secure trash cans...lawn furniture...and
  other loose or lightweight outdoor objects. Strongest winds in
  the Spring Mountains will be in the midslopes east of Charleston
  Peak. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means strong winds gusting over 40 mph can make
driving difficult...especially for high profile vehicles. Use
extra caution.

&&

$$

NVZ015-221830-
/O.EXT.KVEF.WI.Y.0014.180322T1104Z-180323T0300Z/
Lincoln County-
Including Caliente, Pioche, Panaca, Hiko, Alamo, 
and Rachel
404 AM PDT Thu Mar 22 2018

...WIND ADVISORY NOW IN EFFECT UNTIL 8 PM PDT THIS EVENING...

* TIMING...Locally gusty winds are possible this morning and will
  expand in coverage during the late morning. Winds will peak this
  afternoon and decrease in the evening.
  

* WINDS...South winds 25 to 35 mph with gusts 40 to 50 mph.

* IMPACTS...Strong winds will make driving difficult, especially 
  on east west roads. Secure trash cans...lawn furniture...and 
  other loose or lightweight outdoor objects. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means strong winds gusting over 40 mph can make
driving difficult...especially for high profile vehicles. Use
extra caution.

&&

$$
036 
WWUS75 KVEF 221801
NPWVEF

URGENT - WEATHER MESSAGE
National Weather Service Las Vegas NV
1101 AM PDT Thu Mar 22 2018

NVZ014-015-019-230300-
/O.CON.KVEF.WI.Y.0014.000000T0000Z-180323T0300Z/
Esmeralda and Central Nye County-Lincoln County-Spring Mountains-
Red Rock Canyon-
Including Beatty, Goldfield, Silver Peak, Dyer, 
Caliente, Pioche, Panaca, Hiko, Alamo, Rachel, 
The Town Of Mt Charleston, and Red Rock Canyon
1101 AM PDT Thu Mar 22 2018

...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM PDT THIS EVENING...

* TIMING...Winds will peak this afternoon and decrease this
  evening. 

* WINDS...South to Southwest winds 25 to 35 mph with gusts 40 to 
  50 mph. 

* IMPACTS...Strong winds will make driving difficult, especially 
  on east west roads. Secure trash cans...lawn furniture...and 
  other loose or lightweight outdoor objects. Strongest winds in 
  the Spring Mountains will be in the midslopes east of 
  Charleston Peak. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means strong winds gusting over 40 mph can make
driving difficult...especially for high profile vehicles. Use
extra caution.

&&

$$

Morgan
243 
WWUS75 KVEF 230111
NPWVEF

URGENT - WEATHER MESSAGE
National Weather Service Las Vegas NV
611 PM PDT Thu Mar 22 2018

CAZ519-520-525-230300-
/O.EXB.KVEF.WI.Y.0014.000000T0000Z-180323T1200Z/
Eastern Sierra Slopes-Owens Valley-Morongo Basin-
Including Aspendell, Whitney Portal, Bishop, 
Independence, Lone Pine, Olancha, Morongo Valley, Yucca Valley, 
and Twentynine Palms
611 PM PDT Thu Mar 22 2018

...WIND ADVISORY IN EFFECT UNTIL 5 AM PDT FRIDAY...

The National Weather Service in Las Vegas has issued a Wind
Advisory, which is in effect until 5 AM PDT Friday. 

* TIMING...Winds will continue to gust overnight before decreasing
  Friday morning.

* WINDS...South to Southwest winds 25 to 35 mph with gusts 40 to
  50 mph in valley locations, up to 65 mph in the high terrain. 

* IMPACTS...Strong winds will make driving difficult due to strong
  crosswinds. Secure trash cans...lawn furniture...and other loose
  or lightweight outdoor objects.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means strong winds gusting over 40 mph can make
driving difficult...especially for high profile vehicles. Use
extra caution.

&&

$$

NVZ019-230300-
/O.EXT.KVEF.WI.Y.0014.000000T0000Z-180323T1200Z/
Spring Mountains-Red Rock Canyon-
Including The Town Of Mt Charleston and Red Rock
Canyon
611 PM PDT Thu Mar 22 2018

...WIND ADVISORY NOW IN EFFECT UNTIL 5 AM PDT FRIDAY...

* TIMING...Winds will peak this afternoon and decrease this 
  evening. 

* WINDS...South to Southwest winds gusts of 50 to 60 MPH.

* IMPACTS...Strong winds will make driving difficult due to strong
  crosswinds. Secure trash cans...lawn furniture...and other 
  loose or lightweight outdoor objects. Strongest winds in the 
  Spring Mountains will be in the midslopes east of Charleston 
  Peak. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means strong winds gusting over 40 mph can make
driving difficult...especially for high profile vehicles. Use
extra caution.

&&

$$

NVZ014-015-230300-
/O.CON.KVEF.WI.Y.0014.000000T0000Z-180323T0300Z/
Esmeralda and Central Nye County-Lincoln County-
Including Beatty, Goldfield, Silver Peak, Dyer, 
Caliente, Pioche, Panaca, Hiko, Alamo, and Rachel
611 PM PDT Thu Mar 22 2018

...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM PDT THIS EVENING...

* TIMING...Winds will gradually decrease this evening. 

* WINDS...South to Southwest winds 25 to 35 mph with gusts 40 to 
  50 mph. 

* IMPACTS...Strong winds will make driving difficult, especially
  on east west roads. Secure trash cans...lawn furniture...and
  other loose or lightweight outdoor objects.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means strong winds gusting over 40 mph can make
driving difficult...especially for high profile vehicles. Use
extra caution.

&&

$$

Wolcott
261 
WWUS75 KVEF 230239
NPWVEF

URGENT - WEATHER MESSAGE
National Weather Service Las Vegas NV
739 PM PDT Thu Mar 22 2018

NVZ014-015-230345-
/O.EXP.KVEF.WI.Y.0014.000000T0000Z-180323T0300Z/
Esmeralda and Central Nye County-Lincoln County-
Including Beatty, Goldfield, Silver Peak, Dyer, 
Caliente, Pioche, Panaca, Hiko, Alamo, and Rachel
739 PM PDT Thu Mar 22 2018

...WIND ADVISORY WILL EXPIRE AT 8 PM PDT THIS EVENING...

Winds continue to decrease this evening across Lincoln, Nye, and
Esmeralda Counties. The Wind Advisory will be allowed to expire on
time.

$$

CAZ519-520-525-NVZ019-231200-
/O.CON.KVEF.WI.Y.0014.000000T0000Z-180323T1200Z/
Eastern Sierra Slopes-Owens Valley-Morongo Basin-Spring Mountains-
Red Rock Canyon-
Including Aspendell, Whitney Portal, Bishop, 
Independence, Lone Pine, Olancha, Morongo Valley, Yucca Valley, 
Twentynine Palms, The Town Of Mt Charleston, and Red Rock Canyon
739 PM PDT Thu Mar 22 2018

...WIND ADVISORY REMAINS IN EFFECT UNTIL 5 AM PDT FRIDAY...

* TIMING...Gusty winds will continue overnight before decreasing
  Friday morning.

* WINDS...Southwest winds gusts of 40 to 50 MPH in valley
  locations and up to 65 MPH in the mountains. Isolated higher
  gusts possible on east facing slopes.

* IMPACTS...Strong winds will make driving difficult due to strong
  crosswinds. Secure trash cans...lawn furniture...and other loose
  or lightweight outdoor objects.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means strong winds gusting over 40 mph can make
driving difficult...especially for high profile vehicles. Use
extra caution.

&&

$$

Wolcott
084 
WWUS75 KVEF 231149
NPWVEF

URGENT - WEATHER MESSAGE
National Weather Service Las Vegas NV
449 AM PDT Fri Mar 23 2018

CAZ519-232200-
/O.EXP.KVEF.WI.Y.0014.000000T0000Z-180323T1200Z/
/O.NEW.KVEF.WI.Y.0015.180324T0000Z-180324T1600Z/
Eastern Sierra Slopes-
Including Aspendell and Whitney Portal
449 AM PDT Fri Mar 23 2018

...WIND ADVISORY IN EFFECT FROM 5 PM THIS AFTERNOON TO 9 AM PDT
SATURDAY...
...WIND ADVISORY WILL EXPIRE AT 5 AM PDT EARLY THIS MORNING...

The National Weather Service in Las Vegas has issued a Wind
Advisory, which is in effect from 5 PM this afternoon to 9 AM PDT
Saturday. 

* TIMING...Gusty winds will decrease slightly today before
  increasing once again tonight before decrease Saturday morning.
  
 
* WINDS...West winds 40 to 50 MPH in valley locations and up to 65
  MPH along exposed slopes and ridgetops.

* IMPACTS...Strong winds could make driving difficult due to
  strong crosswinds. Snow and blowing snow possible as well.  
  

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means strong winds gusting over 40 mph can make
driving difficult.

&&

$$

CAZ520-525-NVZ019-231300-
/O.EXP.KVEF.WI.Y.0014.000000T0000Z-180323T1200Z/
Owens Valley-Morongo Basin-Spring Mountains-Red Rock Canyon-
Including Bishop, Independence, Lone Pine, Olancha,
Morongo Valley, Yucca Valley, Twentynine Palms, 
The Town Of Mt Charleston, and Red Rock Canyon
449 AM PDT Fri Mar 23 2018

...WIND ADVISORY WILL EXPIRE AT 5 AM PDT EARLY THIS MORNING...

Winds have decreased around the Morongo Basin. The wind advisory
will be allowed to expire. 

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this wind advisory went out at Mar 21, 3:00 AM PDT, 11 hours 2 minutes earlier.

Area forecast discussion, Mar 21, 3:00 AM PDT, 11 hours 2 minutes before
Area Forecast Discussion
National Weather Service Las Vegas NV
300 AM PDT Wed Mar 21 2018

.SYNOPSIS...Abundant cloud cover expected across the region today
with precipitation chances mainly confined areas north and west of I-
15.  Rain and high elevation snow will increase in intensity across
the same areas tonight with periods of heavy rainfall possible
across the Owens Valley. Rain spreads east across the entire region
Thursday with improving conditions expected Friday into early next
week.

&&

.SHORT TERM...through Thursday night.

Weak shortwave embedded in a broad and increasingly moist
southwesterly flow aided in the development of some light rain
shower activity earlier this evening, mainly across our far western
zones. Dry air in the lower levels limited precipitation amounts to
generally a trace or less, but have helped to prime the atmosphere
for more efficient precipitation accumulation ahead of a stronger
system moving in later this morning.  Snow levels overnight have
been running a little lower than anticipated, near 7,000 feet, but
will continue to rise today to near 9,000 feet with continued warm
advection ahead of a strong and moist Pacific trough.

Expect precipitation to break out once again late this morning
mainly across the Western Mojave Desert and Inyo county. By this
evening, steady rain and high mountain snow is expected in the Owens
Valley and Sierra, becoming heavy at times as very rich moisture
plume becomes aimed at the southern Sierra.  Further east, some
light showers and sprinkles are possible along the I-15 corridor
late this afternoon but amounts will be quite light due to
considerable dry air in the low levels that will first need to be
overcome. This activity will lift north into the southern Great
Basin overnight before shifting southward once again Thursday. Best
precipitation chances for the I-15 corridor and points east can be
expected as the moisture plume shifts eastward during the day
Thursday.

All in all, forecast remains on track. I did make some modest boosts
to QPF for most of the area as model guidance trends slightly wetter
- which makes sense given the strong IVT values aimed at the region
and highly anomalous precipitable water values in play.  The flood
watch for the Owens Valley and Sierra continue to look good and
those areas remain favored to see the greatest impacts from this
storm.  Snow levels falling on the backside of the storm system also
support the Winter Weather Advisory for elevations above 7,000 feet
in the Sierra on Thursday.  Snow levels will remain too high in the
Spring Mountains for any significant snow impacts. Precipitation
impacts for the Las Vegas area and most of the I-15 corridor will be
greatest on Thursday, with rainfall amounts of a tenth to a quarter
of an inch a good bet.

.LONG TERM...Friday through Wednesday.

By Friday, much of what is left of the moisture plume will be north
and east of the area. Models still indicate a weak shortwave will
move across the area early Friday. The GFS/ECMWF are in slightly
better agreement on the strength of this feature. Even with somewhat
limited moisture kept slight chances of showers/snow showers mainly
for eastern Lincoln County and the Arizona Strip through Friday
afternoon. A fair amount of instability will be across southern
Nevada and northwest Arizona Friday afternoon, as such decided to
put slight chance of isolated thunderstorms/thunder snow Friday
afternoon.

By Friday evening, dry southwest flow ahead of a broad upper low
will move over the region pushing any residual moisture eastward and
bring breezy to gusty southwest winds. Both the GFS/ECMWF have a
shortwave pushing into northern California and across the Great
Basin Saturday-Sunday, but the timing, location, and intensity of
this feature still remains uncertain. Generally, with limited
moisture the only potential impacts looks like increased SW winds
SAT and some slight chances of precip Sunday mainly north of Clark
County. Beyond Sunday afternoon confidence is low as models become
vastly different. Temperatures will be a few degrees below normal to
start off the weekend before dropping a bit more behind a cold front
Sunday. Otherwise, expect fair weather with partly cloudy to mostly
clear skies through much of the weekend and into early next week.

&&

.AVIATION...For McCarran...Overcast conditions expected through the
TAF period with CIGs between 5-10k expected. Light showers or
sprinkles are possible late this afternoon between 21z - 03z, with
CIGS as low as 5k. Widespread clouds will linger overnight with
increasing chances for rain during the day Thursday. Light south
winds will become breezy this afternoon with gusts to 25 knots
possible out of the southwest. Winds will weaken overnight but
return Thursday with with similar velocities.

For the rest of southern Nevada, northwest Arizona and southeast
California...Widespread clouds expected through the TAF period, most
abundant north and west of I-15.  Light rain showers expected north
of a KDAG-KSGU line this afternoon and evening with CIGs falling to
between 4-8kft AGL at times.  Periods of rain, heavy at times,
expected further west near the Sierra and KBIH with IFR/LIFR
conditions possible at times.  In addition, southwesterly afternoon
winds may gust up to 20 knots this afternoon.

&&

.SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report
any significant weather or impacts according to standard operating
procedures.  Rainfall and flooding reports are appreciated during
periods of weather later this week.
&&

SHORT TERM/AVIATION...Outler
LONG TERM...Kryston

For more forecast information...see us on our webpage:

http://weather.gov/lasvegas or follow us on Facebook and Twitter

Nearby

Wind Advisories in Nevada, 2018Wind Advisories in California, 2018Every wind advisory in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.